Coumadin (warfarin) is a blood thinner and is prescribed for several reasons. I will be discussing some of the uses for this drug as well as some of the complications and some tips while on this drug. I am a Registered Nurse and have done patient education on this drug for the past 15 years. Regardless of what you read in this article, I highly advise you to speak with your physician or pharmacist for any questions you may have regarding this drug. Thanks for reading.
Coumadin also known as Warfarin is a blood thinner. There are many types of drugs that thin the blood but this is one of the main one prescribed. It is commonly prescribed for Atrial fibrillation, a very common abnormal heart rhythm, heart valve replacements, and those who have a history of blood clots in the lungs (Pulmonary Embolism) or legs (Deep Vein Thrombosis) also known as DVT. There are other possible reasons your physician prescribed this drug but these are some of the most common.
There are some important considerations while taking this drug. One is that this drug works by blocking one of the many clotting factors that are in your blood. While the scientific mechanism is important for the purpose of this article I will not be getting into the actual mechanism of action. However, the food you eat may in fact inhibit the way this drug works. If you consume large amounts of vitamin K, which is found in green, leafy vegetables as well as some oils such as soybean or canola you can interrupt how this drug works. Now I’m not saying that you cannot enjoy these items but if you begin this drug you must be consistent with the amounts you eat. If you vary the amounts you eat, the amount of drug in your system can either be too high or too low.
The second factor to consider is directly related to the above paragraph. You will need to get your blood tested often to ensure that the level of this drug in your system is consistent. If it is too low, you run the risk of clots forming and if its too high you run the risk of excessive bleeding. When you begin this drug, its not unusual to have your blood tested every day or every other day. Once a consistent level is obtained, you will generally get tested every couple months. Each physician is different and you may have to go more often or less often depending on their preference.
A third consideration is general safety. Since you are taking a drug that thins your blood, tiny cuts that used to bleed a little bit will now bleed a lot. That means it will be harder to get the bleeding stopped. Unless your level is extremely elevated, you are not going to bleed to death if you nick yourself shaving but it may take longer to get stopped. I advise all my patients to be extra careful using power tools and gardening.
Side effects of Coumadin are generally mild but can include hair loss, change in taste, weakness, loss of hair, nausea, vomiting, diarrhea and abdominal pain. If any of these or any other symptoms become severe you need to speak to your physician about them.
Finally some things that may indicate that you have too much Coumadin in your system. If you have bloody, red or tarry bowel movements, coughing or spitting up blood, dark or red urine, unusually heavy menstrual bleeding, unusual bruising or bleeding or vomiting or coughing up material that looks like coffee grounds, you need to call your doctor immediately.
Overall this is a very safe drug with close monitoring and follow up with your physician. I hope you found this short article helpful and look forward to writing more in the future. To your good health.